Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Charleston, WV

July 29, 2000Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2000, 9:54 PM EDT for Kanawha County, West Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 9:54 PM EDT (01:54 UTC)
Expired
Jul 29, 2000, 10:45 PM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:35 PM EDTThunderstorm WindSissonville, WVFallen trees damaged a mobile home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS51 KRLX 300154
SVRCRW
WVC039-300245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 1045 PM EDT...

* AT 950 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF TORNADO TO 12 MILES
  SOUTHEAST OF TORNADO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NITRO AND CHARLESTON.

<<CALL TO ACTION>>FREQUENT LIGHTNING HAS BEEN ASSOCIATED WITH THIS 
STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY 
SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3833 8188 3828 8178 3824 8178 3823 8173
          3825 8169 3824 8164 3819 8164 3817 8159
          3818 8147 3825 8129 3858 8151 3847 8173
          3841 8185

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:52 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 8:52 PM EDT, 1 hour 2 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-301250-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT SAT JUL 29 2000

QUICK UPDATE TO CANCEL WATCH FOR NORTHEAST KENTUCKY AND UP POPS FOR
EASTERN AND NORTHERN ZONES.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

VA...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES
VAZ003-004.

KY...NONE.
OH...NONE.

In the hours before

Special weather statement, Jul 29, 9:10 PM EDT, 44 minutes before
KYZ101>103-105-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 PM EDT SAT JUL 29 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHEAST KENTUCKY...

THE STRONGEST LINE OF THUNDERSTORMS HAS MOVED INTO WESTERN WEST
VIRGINIA AS OF 910 PM.  HENCE THE THREAT OF SEVERE WEATHER HAS
PASSED.  WIDESPREAD SHOWERS ARE EXPECTED TO LINGER THROUGH THE
EVENING.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:44 PM EDTSevere Thunderstorm WarningRLXWayne16 min
Jul 29, 8:58 PM EDTSevere Thunderstorm WarningRLXLincoln47 min
Jul 29, 9:33 PM EDTSevere Thunderstorm WarningRLXBoone27 min
Jul 29, 9:45 PM EDTSevere Thunderstorm WarningRLXLincoln30 min
Jul 29, 10:46 PM EDTFlash Flood WarningRLXCabell, Lincoln, Putnam3 hr
Jul 29, 10:58 PM EDTFlash Flood WarningRLXJackson3 hr
Jul 30, 4:09 PM EDTFlash Flood WarningRLXWebster3 hr
Jul 30, 4:31 PM EDTFlash Flood WarningRLXRandolph3 hr
Jul 30, 5:15 PM EDTFlash Flood WarningRLXKanawha3 hr
Jul 30, 5:49 PM EDTFlash Flood WarningRLXLogan3 hr
Jul 30, 5:52 PM EDTFlash Flood WarningRLXBoone3 hr
Jul 30, 6:05 PM EDTFlash Flood WarningRLXBraxton3 hr
Jul 30, 6:12 PM EDTFlash Flood WarningRLXRaleigh, Wyoming3 hr
Jul 30, 6:27 PM EDTFlash Flood WarningRLXKanawha, Roane3 hr
Jul 30, 7:03 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jul 30, 7:12 PM EDTFlash Flood WarningRLXHarrison4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.